Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 40, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 28, 2022, 11:35 AM MST for Maricopa County, Pinal County, Arizona. It was in force for 6 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2022, 11:35 AM MST (18:35 UTC)
- Expired
- Jul 28, 2022, 5:45 PM MST
- In force
- 6 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 24 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 12:15 PM MST | FLASH FLOOD | 4 Ne Apache Junction, AZ | SEVERAL LOW-WATER CROSSING AREAS EXPERIENCING FLASH FLOOD CONDITIONS. |
| Jul 28, 12:15 PM MST | FLASH FLOOD | 5 Ese Apache Junction, AZ | CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 5 ESE APACHE JUNCTION. SUPERSTITION, SUNSET, AND BOYD RDS. EXPERIENCING FLASH FLOODING. |
| Jul 28, 12:15 PM MST | FLASH FLOOD | 5 Ese Apache Junction, AZ | SUPERSTITION AND SUNSET RDS. EXPERIENCING FLASH FLOODING. |
| Jul 28, 1:06 PM MST | FLASH FLOOD | 2 Ene Apache Junction, AZ | AN SUV WAS SWEPT AWAY IN A WASH AT THE INTERSECTION OF E TEPEE ST. AND N CORTEZ ROAD. THE WOMAN WAS EVENTUALLY RESCUED BUT HER DOG WENT MISSING. |
| Jul 28, 1:06 PM MST | FLASH FLOOD | 2 Ene Apache Junction, AZ | CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 2 ENE APACHE JUNCTION. AN SUV WAS SWEPT AWAY IN A WASH AT THE INTERSECTION OF E TEPEE ST. AND N CORTEZ ROAD. THE WOMAN WAS EVENTUALLY RESCUED BUT HER DOG WENT MISSING. |
| Jul 28, 2:11 PM MST | FLASH FLOOD | 6 Ssw Canyon Lake, AZ | ADOT REPORTS SR 88 CLOSED DUE TO FLOODING BETWEEN MP 201 AND 205. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 6.6 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 698 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1641 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
188
WGUS55 KPSR 281835
FFWPSR
AZC013-021-282245-
/O.NEW.KPSR.FF.W.0040.220728T1835Z-220728T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
1135 AM MST Thu Jul 28 2022
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
The Sawtooth and Superstition burn scar in...
Maricopa County in south central Arizona...
Pinal County in southeastern Arizona...
* Until 345 PM MST.
* At 1135 AM MST, Doppler radar indicated thunderstorms producing
heavy rain over the Sawtooth and Superstition Burn Scar. Up to 1.5
inches of rain have fallen. Additional rainfall amounts of 1 to 2
inches are possible in the warned area. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Sawtooth
and Superstition Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Sawtooth and Superstition Burn Scar.
* Some locations that will experience flash flooding include...
Mesa, Apache Junction, Gold Canyon, Superstition Mountains, Kings
Ranch, Gold Camp, Lost Dutchman State Park, Goldfield and Queen
Valley.
This includes the following highways...
US Highway 60 between mile markers 193 and 202.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 3338 11161 3354 11155 3350 11130 3331 11126
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GL4 follow-up statements
410
WGUS75 KPSR 281923
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
1223 PM MST Thu Jul 28 2022
AZC013-021-282245-
/O.CON.KPSR.FF.W.0040.000000T0000Z-220728T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-Pinal AZ-
1223 PM MST Thu Jul 28 2022
...FLASH FLOOD WARNING FOR THE SAWTOOTH AND SUPERSTITION BURN SCAR
REMAINS IN EFFECT UNTIL 345 PM MST THIS AFTERNOON FOR MARICOPA AND
PINAL COUNTIES...
At 1223 PM MST, there are several reports of overflowing washes near
Apache Junction, with water flowing over roadways. Between 1.5 and
2.5 inches of rain have fallen. Additional rainfall amounts of 1 to
2 inches are possible in the warned area. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding in and around the Sawtooth and
Superstition Burn Scar.
SOURCE...Public reported.
IMPACT...Life threatening flash flooding of areas in and around
the Sawtooth and Superstition Burn Scar.
Some locations that will experience flash flooding include...
Mesa, Apache Junction, Gold Canyon, Superstition Mountains, Kings
Ranch, Gold Camp, Lost Dutchman State Park, Goldfield and Queen
Valley.
This includes the following highways...
US Highway 60 between mile markers 193 and 202.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 3338 11161 3354 11155 3350 11130 3331 11126
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$934
WGUS75 KPSR 282037
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
137 PM MST Thu Jul 28 2022
AZC013-021-282245-
/O.CON.KPSR.FF.W.0040.000000T0000Z-220728T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-Pinal AZ-
137 PM MST Thu Jul 28 2022
...FLASH FLOOD WARNING FOR THE SAWTOOTH AND SUPERSTITION BURN SCAR
REMAINS IN EFFECT UNTIL 345 PM MST THIS AFTERNOON FOR MARICOPA AND
PINAL COUNTIES...
At 137 PM MST, local law enforcement reported multiple water rescues
ongoing near Apache Junction due to significant flash flooding.
Between 2 and 4 inches of rain have fallen. Flash flooding is
ongoing.
HAZARD...Life threatening flash flooding.
SOURCE...Law enforcement reported.
IMPACT...Life threatening flash flooding of areas in and around
the Sawtooth and Superstition Burn Scar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 3338 11161 3354 11155 3350 11130 3331 11126
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GL004
WGUS55 KPSR 282234
FFWPSR
AZC013-021-290045-
/O.EXT.KPSR.FF.W.0040.000000T0000Z-220729T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
334 PM MST Thu Jul 28 2022
The National Weather Service in Phoenix has extended the
* Flash Flood Warning for...
The Sawtooth and Superstition burn scar in...
Maricopa County in south central Arizona...
Pinal County in southeastern Arizona...
* Until 545 PM MST.
* At 334 PM MST, local law enforcement reported thunderstorms
producing heavy rain over the Sawtooth and Superstition Burn Scar.
Between 2 and 4 inches of rain fell. Flash flooding is ongoing in
some low lying areas.
HAZARD...Life threatening flash flooding.
SOURCE...Law enforcement reported.
IMPACT...Flooding of areas in and around the Sawtooth and
Superstition Burn Scar.
* Some locations that will experience flash flooding include...
Mesa, Apache Junction, Gold Canyon, Superstition Mountains, Kings
Ranch, Gold Camp, Lost Dutchman State Park, Goldfield and Queen
Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 3338 11161 3354 11155 3350 11130 3331 11126
FLASH FLOOD...OBSERVED
$$
DH165 WGUS75 KPSR 290036 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 536 PM MST Thu Jul 28 2022 AZC013-021-290046- /O.EXP.KPSR.FF.W.0040.000000T0000Z-220729T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Maricopa AZ-Pinal AZ- 536 PM MST Thu Jul 28 2022 ...FLASH FLOOD WARNING FOR THE SAWTOOTH AND SUPERSTITION BURN SCAR WILL EXPIRE AT 545 PM MST THIS AFTERNOON FOR MARICOPA AND PINAL COUNTIES... Flood waters have receded. The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. A Flood Watch remains in effect until 500 AM MST Friday for a portion of south central Arizona. LAT...LON 3338 11161 3354 11155 3350 11130 3331 11126 $$ DH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 10:52 AM MST, 43 minutes earlier.
Area forecast discussion, Jul 28, 10:52 AM MST, 43 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 1052 AM MST Thu Jul 28 2022 ..UPDATE...18z Aviation Discussion... && .SYNOPSIS... A flood watch remains in effect for Phoenix and over higher terrain locations north and east of Phoenix through Thursday night. An abundance of moisture will allow any showers and storms that develop to produce heavy rainfall. The highest chances for showers and storms through the weekend will be over higher terrain areas, but daily rain chances of 20 to 40 percent extend into the Phoenix area. High temperatures will continue to run below normal over the majority of the area with highs from the upper nineties in the Phoenix area to just over 100 degrees across the western deserts. && .DISCUSSION... The Desert Southwest continues to see deep monsoonal moisture over the bulk of the region and this should persist through at least the weekend. PWATs exceeding 90% of climo cover the majority Arizona (except for eastern Arizona) with the highest anomalous PWATs (99% of climo) over north central Arizona. The problem with having this much moisture is it means the atmosphere is having a difficult time destabilizing due to abundant cloud cover. A good trigger for organized convection has been lacking and this will overall continue to be an issue over the next several days. KFGZ and KTWC 00Z raobs show a moist atmosphere through the entire column with MUCAPE around 1000 J/kg, but overall very weak winds aloft. Latest HRRR shows expanding shower coverage over south-central Arizona through sunrise. Although lapse rates are quite poor, there is a general lack of CIN through much of the column and it would not take much to trigger shower and isolated thunderstorm activity early this morning. It is becoming increasingly evident that the best chance for rain today over the lower deserts is likely going to be before noon as a weakening vort center is now entering southeast Arizona. This compact disturbance is likely to bring just enough forced ascent for at least scattered showers and isolated thunderstorms across Pinal and Maricopa Counties this morning. By this afternoon, the vort center is forecast to move well south of Phoenix with activity diminishing over the lower deserts. Shower and thunderstorm potential then will become focused over the high terrain north and east of Phoenix this afternoon into early this evening. Heavy rainfall and potential localized flooding will continue to be the main forecast concern with any shower and thunderstorm activity today. However, forecast CAPE over southwest Arizona and even into portions of south-central Arizona is quite low for today and Friday. WPC's Day 1 & 2 EROs now has the slight risk pulled farther to the east where the better instability resides. As a result, we have cancelled the Flood Watch for La Paz Co. and western Maricopa Co. The weather pattern changes very little through the weekend with deep moist southeasterly flow persisting over much of the region. The moisture will be available for shower and thunderstorm activity through at least the weekend, but there are no discernible disturbances for triggers and the flow aloft will remain weak. Overall, convection is likely to remain favored more over the high terrain through the weekend with more isolated/scattered coverage over the lower deserts. Due to persistent high moisture content, temperatures should on average remain several degrees below normal across southern Arizona to a couple degrees below normal over southeast California. The sub- tropical high center is favored to finally shift back to the east at some point early next week which will may lead to some modest drying across the region. This is mostly reflected in lower NBM PoPs across the western deserts by next Tuesday, but 40-60% PoPs stick around for the eastern Arizona high terrain. If the atmosphere does dry out a little next week, it will likely become more conducive for more organized storm outflows and stronger wind potential over the area. && .AVIATION...Updated at 1750z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Widespread showers have mainly stayed west of the terminals, but now in more unstable air to the west, isolated storms were rapidly developing. Anticipating VCTS for all terminals into early afternoon, through 21-22z timeframe. Impacts would be mainly brief heavy rainfall. After that, we are likely to see a break into the evening for rainfall and storms. Winds will generally be westerly through early evening before shifting back around to the east. Some erratic winds around storms through early afternoon but not expecting anything above 25kts. Cloud cover will continue to be sct/bkn in mid levels with high level bkn clouds persisting. Have introduced some VCSH again for the morning hours. Guidance continues to hint at this occurring again in some areas. Southeast California/Southwest Arizona including KIPL and KBLH: IPL: Generally SE winds continue through the period with SCT/BKN mid and upper cloud cover. BLH: South winds become more SE by early evening. Slightly better chance (10-20%) in this area for a shower or storm today - but still too low confidence to include VC in TAF. BKN mid level clouds are expected. && .FIRE WEATHER... Abundant monsoonal moisture will persist across the area for the foreseeable future keeping the overall fire threat low. The main threat through at least the weekend will be daily chances for thunderstorms, particularly across the high terrain. A flood watch is also in effect for areas from Phoenix eastward through Thursday tonight. MinRH values will remain quite high, ranging from 25-30% over SW AZ and SE CA to 30-45% near Phoenix and points eastward. Wetting rain chances through the weekend range from 10-30% over the Arizona lower deserts to upwards of 50-70% over high terrain areas. Winds will generally remain light, save for brief gusts near any stronger storms. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...Flood Watch through late tonight for AZZ537-540>558-560>563. CA...None. && DISCUSSION...Kuhlman AVIATION...Heil/Frieders FIRE WEATHER...Kuhlman
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 5:01 PM MST | Flash Flood Warning | PSR | Gila | 4 hr |
| Jul 27, 7:06 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 28, 4:54 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 28, 6:31 AM MST | Areal Flood Advisory | PSR | Maricopa | 119 min |
| Jul 28, 10:05 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 28, 11:00 AM MST | Flash Flood Warning | PSR | Gila, Maricopa, Pinal | 4 hr |
| Jul 28, 11:51 AM MST | Flash Flood Warning | PSR | Gila | 4 hr |
| Jul 28, 12:17 PM MST | Special Weather Statement | PSR | 28 min | |
| Jul 28, 12:54 PM MST | Special Weather Statement | PSR | 51 min | |
| Jul 28, 1:12 PM MST | Special Weather Statement | PSR | 33 min | |
| Jul 28, 1:20 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Jul 28, 2:38 PM MST | Areal Flood Advisory | PSR | Gila, Maricopa | 4 hr |
| Jul 28, 3:59 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Jul 28, 4:03 PM MST | Special Weather Statement | PSR | 42 min | |
| Jul 28, 4:25 PM MST | Special Weather Statement | PSR | La Paz | 35 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.